Dr. Terpenning recalls the most common side effects associated with chemotherapy.
Read the full transcript »
Common Side Effects of Chemotherapy What Are Some Common Side Effects Associated With Chemotherapy? Dr. Marilou Terpenning: Chemotherapy can have a number of side effects. The most common side effects that aren’t well thought about are fatigue, which happens almost universally. Most people on chemotherapy will have some fatigue for a few days afterwards and then, gradually throughout the course of treatment for their breast cancer, will have a progressive fatigue till they function around two-thirds of their normal capacity by the time they are done with their chemotherapy. Another side effect that people are very afraid of is nausea, vomiting, and many people have memories of family members or friends who have been through chemotherapy in the past, and they need to make sure they understand what their program is going to prevent them from having that. The good news is we have tremendous variety of new drugs that are used that are adjunctive medications. Adjunctive medications mean medications that we give to mitigate and prevent side effects from chemotherapy. So, we have excellent oral and intravenous anti-nausea medications that are given before and following chemotherapy so that that side effect is quite minimal now. There are some women who are very sensitive still, and their program can be modified, so you shouldn’t feel as if you somehow failed if you have nausea just by taking all these medications, but nonetheless, we can do a really good job for you. Another side effect that most women are very afraid of is hair loss, and hair loss is perhaps the most delicate subject that we talk about. It brings tears to many people’s eyes or stoicism to the other peoples’ eyes. It’s a hard thought to think about losing your hair, and I think it’s important to know when to expect it and what you can do about it and how it’s going to feel, what you might be going through. So, what I usually tell my patients is that for most chemotherapy drugs, the hair loss occurs anywhere from 17 to 19 days after their first treatment, so they can count on that. One of the most important things we do, when we anticipate hair loss, is to make sure that someone has a referral to a range of cost suppliers of hair prostheses, i.e. wigs, and write a prescription for that so they can go shopping. Also, give material on how to use scarves and hats because not everyone wants to wear a hair piece, and the interest ranges from having a human hair replacement, which can be quite pricey, to having a fun platinum blonde wig. It just depends upon the mood. The time that’s the hardest is when you are actually having the hair come out, and I warn people about that. No matter how much someone educates you, it’s hard to prepare for the feeling of what it feels like to have your hair coming out in clumps. I recommend to my patients that they might try cutting their hair shorter before they lose their hair so they can get a hairpiece that’s easier to match, but that depends upon the woman. Some women want to keep their hair long and will get a long hairpiece to replace it. I usually recommend that they have someone lined up like their husband, boyfriend, hairdresser, to shave their head when the hair starts coming out because it’s very sad to have it come out in pieces. If they don’t want to have their head shaved, I recommend they sleep in a hair net and use satin pillowcases, but in the shower it will come out. So in general, it’s a painful moment, and it’s usually over and done with if a woman shaves, but not every woman is able to do that. It really depends upon the person, so you need to get to know yourself if you feel comfortable with that or not. You may not even decide that until it starts coming out because some people just put that thought aside until it starts coming out, hoping that they will be the one in a thousand that don’t lose their hair, which is a good thought. Then after the hair is out, which is the sad moment, it takes a day or two to recover o